×

zbMATH — the first resource for mathematics

Definable sets in ordered structures. II. (English) Zbl 0662.03024
[This article is reviewed together with the preceding one (see Zbl 0662.03023).]
Let \({\mathcal L}\) be a first-order language including \(<\) and let \({\mathcal M}\) be an \({\mathcal L}\) structure in which \(<\) is a linear ordering. If every parametrically definable subset of \({\mathcal M}\) is a union of finitely many intervals, then \({\mathcal M}\) is said to be O-minimal. For example, this condition is easily seen to be the same as “abelian divisible” for ordered groups and “real closed” for ordered rings. An O-minimal structure can be conceived as a well-behaved case of an unstable structure. This case exhibits most of the properties of stable theories; e.g., the exchange principle, and the existence and uniqueness of prime models [cf. the second author: An introduction to stability theory (1983; Zbl 0526.03014)]. These are established in part I (the proofs are straightforward). More surprisingly, in part II an analysis of definable subsets of \({\mathcal M}^ n\) reveals that O-minimality is preserved under elementary equivalence. The key to this argument is that if (a,b) is an interval in \({\mathcal M}\) and f: (a,b)\(\to {\mathcal M}\) is a definable function, then there are \(a_ 0=a<...<a_ n=b\) in \({\mathcal M}\) such that \(f| (a_ i,a_{i+1})\) is constant or a (monotone) isomorphism for \(0\leq i\leq n-1.\) As well as this technical result, part I also includes the following results: (1) types over O-minimal theories have at most two coheirs (whence no O-minimal theory has the independence property); (2) if \({\mathcal L}\) is finite, any \(\aleph_ 0\) categorical O-minimal theory is finitely axiomatisable.

MSC:
03C45 Classification theory, stability, and related concepts in model theory
03C40 Interpolation, preservation, definability
06F99 Ordered structures
03C50 Models with special properties (saturated, rigid, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Gregory W. Brumfiel, Partially ordered rings and semi-algebraic geometry, London Mathematical Society Lecture Note Series, vol. 37, Cambridge University Press, Cambridge-New York, 1979. · Zbl 0415.13015
[2] George E. Collins, Quantifier elimination for real closed fields by cylindrical algebraic decomposition, Automata theory and formal languages (Second GI Conf., Kaiserslautern, 1975), Springer, Berlin, 1975, pp. 134 – 183. Lecture Notes in Comput. Sci., Vol. 33. · Zbl 0318.02051
[3] Lou van den Dries, Remarks on Tarski’s problem concerning (\?,+,\cdot ,\?\?\?), Logic colloquium ’82 (Florence, 1982) Stud. Logic Found. Math., vol. 112, North-Holland, Amsterdam, 1984, pp. 97 – 121. · Zbl 0585.03006
[4] John N. Mather, Stratifications and mappings, Dynamical systems (Proc. Sympos., Univ. Bahia, Salvador, 1971) Academic Press, New York, 1973, pp. 195 – 232.
[5] Anand Pillay and Charles Steinhorn, Definable sets in ordered structures, Bull. Amer. Math. Soc. (N.S.) 11 (1984), no. 1, 159 – 162. · Zbl 0542.03016
[6] Anand Pillay and Charles Steinhorn, Definable sets in ordered structures. I, Trans. Amer. Math. Soc. 295 (1986), no. 2, 565 – 592. , https://doi.org/10.1090/S0002-9947-1986-0833697-X Julia F. Knight, Anand Pillay, and Charles Steinhorn, Definable sets in ordered structures. II, Trans. Amer. Math. Soc. 295 (1986), no. 2, 593 – 605. · Zbl 0662.03023
[7] Alfred Tarski, A decision method for elementary algebra and geometry, University of California Press, Berkeley and Los Angeles, Calif., 1951. 2nd ed. · Zbl 0035.00602
[8] Hassler Whitney, Elementary structure of real algebraic varieties, Ann. of Math. (2) 66 (1957), 545 – 556. · Zbl 0078.13403
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.